MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.7MM OVERDRILL W/AO QC SHORT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS SMALL 2.7MM OVERDRILL W/AO QC SHORT; NAIL, FIXATION, BONE
Catalog Number 71175025
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Information (3190)
Date of Event 08/31/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Drill got stuck in drill guide, on removal, this hit the scrub nurse on the hand and pulled the medical fragment from the bone of the patient.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection found that the drill bit has become lodged in a drill guide.It is possible that side loading was applied to the bit during operation, causing it to lodge in the guide.This device exhibits signs of significant wear/usage.This device was manufactured in 2017.A clinical evaluation was conducted and based on the limited clinical details provided and the product evaluation, currently unable to rule out side loading on the drill bit as a possible contributing factor the reported event.The patient impact beyond the fragment of unknown size and location fixed via lag screw placement cannot be concluded.No further medical assessment can be rendered at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SMALL 2.7MM OVERDRILL W/AO QC SHORT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7931236
Report Number1020279-2018-01904
Device Sequence Number13918143
Product Code JDS
UDI-Device Identifier00885556635810
UDI-Public00885556635810
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71175025
Device Lot Number17HNX0010
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/10/2018
Supplement Date Received by Manufacturer09/10/2018
Initial Report FDA Received Date10/03/2018
Supplement Report FDA Received Date03/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;